The coroner’s inquiry into the death of an 86-year-old patient showed that she was given 10 times the prescribed dose of anesthesia by mistake. The coroner noted that this did not seem to directly contribute to or hasten the elderly woman’s death.
86-year-old Madam Chow Fong Heng was admitted to SGH on 24 May 2016 when the site on her left arm that was used to facilitate her dialysis became red and filled with pus. Medical professionals found that her bodily discharge contained pathogens.
Less than a week later, Mdm Chow experienced rapid heartbeat and a doctor from the National Heart Centre prescribed lignocaine to her.
Only 4.17ml of intravenous lignocaine was supposed to be administered to Mdm Chow per hour but an unnamed staff nurse mistakenly keyed in “41.7” into the IV Smarty Pump machine at 6.11am on 31 May 2016, leading to an overdose.
The inquiry showed that the staff nurse was not solely at fault for the error since she was allowed to operate the IV Smarty Pump despite having zero experience with the machine.
Coroner Marvin Bay said that the nurse, “in explaining her error, indicated that she had no experience and limited exposure to the pump machine, but was nevertheless allowed to operate it.” He added:
“She had, of course, made the gross error in calculations with regard to the amount of lignocaine administered, apparently confusing the application of units of ‘milligram’ and ‘millilitre’…in giving Madam Chow a dose which was effectively 10 times the actual prescribed dose.
“In the event of severe over-dosages of lignocaine, the affected patient could develop seizures and central nervous system depression. A severe overdose can contribute to morbidity and mortality.”
A forensic pathologist later identified Mdm Chow’s cause of death as multi-organ failure and blood poisoning (septicemia). The coroner noted Mdm Chow’s history of ailments including hypertension and end-stage renal disease and concluded that the elderly woman had died of a natural causes.
He further said that SGH has acknowledged the shortcomings in its training and assessment of the competency of its nurses.
Send in your scoop to firstname.lastname@example.org